Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 151, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 20, 2016, 4:51 PM EDT for Monroe County, Ohio; Greene County, Pennsylvania; 4 counties in West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2016, 4:51 PM EDT (20:51 UTC)
- Expired
- Oct 20, 2016, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Monroe County, OH, Greene County, PA, Marion County, WV, Marshall County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 20, 3:46 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WUUS51 KPBZ 202051
SVRPBZ
OHC111-PAC059-WVC049-051-061-103-202130-
/O.NEW.KPBZ.SV.W.0151.161020T2051Z-161020T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT THU OCT 20 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MONROE COUNTY IN EAST CENTRAL OHIO...
SOUTHWESTERN GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
WETZEL COUNTY IN NORTHERN WEST VIRGINIA...
SOUTHEASTERN MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...
NORTHWESTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
NORTHWESTERN MARION COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 530 PM EDT.
* AT 451 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE
GROVE... OR 13 MILES EAST OF NEW MARTINSVILLE...MOVING EAST AT 50
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NEW MARTINSVILLE...PINE GROVE...FAIRVIEW...HUNDRED...SARDIS...
BLACKSVILLE...NEW FREEPORT...KNOB FORK...DAYBROOK...METZ...
MCCURDYVILLE AND READER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-
1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 3956 8081 3958 8083 3958 8085 3960 8085
3958 8088 3959 8090 3972 8094 3981 8024
3957 8015 3953 8077
TIME...MOT...LOC 2051Z 255DEG 42KT 3965 8061
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
122
WWUS51 KPBZ 202116
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT THU OCT 20 2016
OHC111-WVC049-202125-
/O.CAN.KPBZ.SV.W.0151.000000T0000Z-161020T2130Z/
MONROE OH-MARION WV-
516 PM EDT THU OCT 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE AND
NORTHWESTERN MARION COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHWESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.
LAT...LON 3965 8056 3976 8058 3977 8053 3981 8024
3966 8018
TIME...MOT...LOC 2115Z 255DEG 40KT 3973 8041
$$
PAC059-WVC051-061-103-202130-
/O.CON.KPBZ.SV.W.0151.000000T0000Z-161020T2130Z/
GREENE PA-WETZEL WV-MARSHALL WV-MONONGALIA WV-
516 PM EDT THU OCT 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN GREENE...NORTHEASTERN WETZEL...SOUTHEASTERN MARSHALL
AND NORTHWESTERN MONONGALIA COUNTIES...
AT 515 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUNDRED...OR
14 MILES NORTH OF MANNINGTON...MOVING EAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
HUNDRED...BLACKSVILLE...NEW FREEPORT...DAYBROOK...WADESTOWN...
BRAVE...LITTLETON...BURTON...WANA AND KNOB FORK.
PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-
1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3965 8056 3976 8058 3977 8053 3981 8024
3966 8018
TIME...MOT...LOC 2115Z 255DEG 40KT 3973 8041
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:50 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Oct 20, 3:50 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
350 PM EDT Thu Oct 20 2016
.SYNOPSIS...
Low pressure and a crossing cold front will generate more rain
through Friday. Much cooler weather will follow for the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and scattered thunderstorms should increase in coverage
this evening as deepening low pressure advances along a surface
boundary set up across the Upper Ohio Valley region. Shortwave
support is also progged to increase as a deepening upper trough
slowly advances out of the Midwest. Increasing shear and
instability should result in a severe thunderstorm potential this
evening, though marginal mid level lapse rates could be a limiting
factor. The main threat is expected to be damaging wind, though an
isolated tornado is possible. A special 19Z sounding was launched
to further evaluate the severe weather potential. SPC has issued a
severe thunderstorm watch until 11 PM to cover the severe
potential.
Precipitable water is progged to remain high across the region
tonight. Sufficient ascent with the crossing low, and repeated
rounds of showers/training, should result in a flash flood
potential as well. Maintained the flash flood watch as is.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Showers are expected to continue Friday as the surface low and
it's associated cold front slowly slides east of the area. The
upper trough is progged to continue it's slow approach Friday,
with the axis crossing Friday evening.
Cold advection in northwest flow, and the proximity of the upper
low/trough should keep shower chances continuing Saturday for
portions of the area. A few locations especially in the higher
terrain could see a few snow showers mix in at times. Building
high pressure and lowering inversion heights should result in
rapidly decreasing POPs by Saturday evening, with dry weather
continuing Sunday. Much cooler temperatures are expected, with
readings near or several degrees below the seasonal averages.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A fast moving shortwave is progged for an early week passage, with
most of the shower chances remaining north of PIT. Ridging is
progged thereafter through mid week before another trough advances
out of the Midwest by late week. Temperatures should average a few
degrees below seasonal levels through the period.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
General VFR can be expected into the afternoon with exception for
ZZV where encroaching stratus with a sfc trough looks to be
problematic. Conditions will deteriorate at other terminals from
the south late this afternoon and into the evening as showers and
thunderstorms develop with approaching low pressure. Expect
eventual IFR to persist through Friday morning as rainfall gives
wary to stratus in the wake of that exiting systems cold front.
.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are expected into Sunday as an upper trough
crosses the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday morning FOR MDZ001.
OH...Flash Flood Watch through Friday morning FOR OHZ039>041-
048>050-057>059-068-069.
PA...Flash Flood Watch through Friday morning FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WV...Flash Flood Watch through Friday morning FOR WVZ001>004-012-
021-509>514.
&&Hazardous weather outlook, Oct 20, 3:47 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 347 PM EDT THU OCT 20 2016 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-020-WVZ001>003-513- 514-212000- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-BEAVER-HANCOCK- BROOKE-OHIO-WESTERN TUCKER-EASTERN TUCKER- 347 PM EDT THU OCT 20 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-014>016-021>023-029-031-073>076-WVZ004-012-021-509>512- 212000- GARRETT-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON- 347 PM EDT THU OCT 20 2016 ...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 12:10 AM EDT | Special Weather Statement | PBZ | Muskingum | 35 min |
| Oct 20, 11:45 AM EDT | Flash Flood Watch | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 21 hr |
| Oct 20, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 41 min |
| Oct 20, 2:11 AM EDT | Special Weather Statement | PBZ | Beaver | 34 min |
| Oct 20, 2:36 AM EDT | Special Weather Statement | PBZ | Allegheny, Washington | 39 min |
| Oct 20, 6:23 AM EDT | Flash Flood Warning | PBZ | Mercer | 4 hr |
| Oct 20, 5:11 PM EDT | Special Weather Statement | PBZ | Allegheny | 34 min |
| Oct 20, 5:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 25 min |
| Oct 20, 5:30 PM EDT | Special Weather Statement | PBZ | Armstrong | 30 min |
| Oct 20, 6:07 PM EDT | Special Weather Statement | PBZ | Indiana | 23 min |
| Oct 20, 6:10 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| Oct 20, 6:24 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 36 min |
| Oct 20, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.